JDD_Sanofi_Leaderboard

Post-Filler Vascular Occlusion: A Cautionary Tale and Emphasis for Early Intervention

October 2013 | Volume 12 | Issue 10 | Case Reports | 1181 | Copyright © October 2013


Lindsay K. McGuire MD,a Elizabeth K. Hale MD,a and Loyd S. Godwin MDb

aThe Ronald O. Perelman Department of Dermatology, New York University, New York, NY
bNorwalk Hospital, Norwalk, CT

table 1
swelling, pain, and pruritus, which must be distinguished from true arterial compromise.
Arterial compromise can occur either by direct injury to the vessel, compression of the vessel from nearby product, or arterial embolization from product injected into a vessel. In order to minimize risk of arterial compromise, injections should be made superficially and slowly, after aspirating to ensure the needle is not in a vessel. Using a low volume of product over several treatment sessions can also minimize the risk.
The physician should be well educated in the signs of arterial compromise, including immediate blanching of surrounding skin, bluish or reticulated discoloration, and severe pain or swelling in the area. Early treatment of these symptoms may help prevent severe necrosis from developing.5
The immediate treatment mandated in these situations is to stop the injection, apply warm gauze to facilitate vasodilation, tap or massage the area to break up any product, intralesional hyaluronidase injections, and nitroglycerin paste 2% applied